Log in
CLL Support Association
10,880 members16,817 posts

Rituximab for skin condition -- plus caretaker needs mental health check

My husband has been told he may need to start rituximab to combat the immune-related skin lesions he's had for the past two months. Prednisone (now at 60 mg/daily--skin clears up but then as soon as he gets down to 20 mg or so, lesions return), valacyclovir, and various other medications have not been able to bring them under control. He was diagnosed this summer and has been on w&w...his wbc and lymphocyte levels were actually quite low so he had not anticipated needing treatment so soon.

Three questions:

1. Has anyone else had a similar situation? Is this skin eruption related to the progression of the disease, or is it just an unfortunate side effect of a compromised immune system? My understanding was that it was best to hold off treatment as long as possible. On the other hand, the prednisone is not a long term solution.

2. How disruptive is the rituximab regime? Doc said he would need 4 to 8 treatments (depending on how he responds), weekly. He seems to think he can do these and just go back to work the same or, at latest, the next day. He's an active man in his 50s -- is this realistic?

3. For caretakers: How do you support your partner but keep things real? For instance, we'd need to round up support to get him to 8 day-long treatments 1.5 hours away -- I can't do it all. But he's convinced he either won't need that many, or he can somehow go by himself.

Thanks for your help!

13 Replies
oldestnewest

I have had 20 rounds of rituxan... usually monthly but the last 8 were every two weeks...

I don't think he should be driving on it, due to the premeds, usually benadryl, certainly zones me out for a few hours after...

Could arrangements be made to have infusions closer to home? There is a new 10 minute rapid sub-cutaneous type of rituxan, but its just being approved, in most counties... worth asking about...

roche.com/media/store/relea...

~chris

2 likes
Reply

Good points. Either of these (close to home and/or faster treatment) could be super helpful.

How are you doing after 20 rounds?

Reply

Actually the rituxan was always in combination with other drugs.. never alone... the last 8 times was with Zydelig (idelalisib) a new treatment... which has brought me for very poor shape to nearly normal on all blood counts... so its been stellar!

~chris

6 likes
Reply

That is the greatest news, thank you for sharing it!! Made my day!

1 like
Reply

Does your husband have leukemia cutis? I knew someone 10 years ago that had it and rituxan cleared it up... not sure if it ever returned... his CLL did return , but not the skin aspect.

4 likes
Reply

No, it's an anonymous rash -- probably a crazy response ot an infected bug bite. Lesions ranging in size from quarter-sized to 3-4 inches across.

1 like
Reply

Wierd CLL has insect BITE LIKE reactions...

onlinelibrary.wiley.com/doi...

1 like
Reply

Yes, this is what they think it is. But really like nothing I've ever seen. Think Bubonic Plague.

1 like
Reply

Yes. Benadryl totally knocked me out. I was able to cut back to one-fourth of the Benadryl dose which made a huge difference. Still knocked me out at least a good hour during treatment, but was not drugged up when leaving hospital after treatment & was able to function normally.

Reply

When I did rituxan monotherapy ( not usual for CLL itself, but my CLL is unusual) I was able to work the next day teaching elementary without problems. I agree with Chris about driving. I often stayed at a local hotel and went to work from there. I would certainly ask about getting the infusions closer to home. Good to have a more local doctor working with the specialists anyway in case of emergencies.

1 like
Reply

Hi Piratequeen,

If you use the "Search CLL Support Association" oval in the far upper right of your screen with terms like rash, CTCL or dyscrasia you will get many past postings that describe skin problems similar to your husband.

Here was my reply to a very similar posting - 4 months ago:

healthunlocked.com/cllsuppo...

+++++++++++++++++++++++++++++++++

I have had a rash on my legs, arms and torso (mostly small red dots connected in a web pattern) since just before my diagnosis in 2008. Each of the 4 times I was treated for my CLL it got worse, but Ibrutinib made it much worse- painful & itchy.

Over the years I've had many biopsies; dermatologists and pathologists postulated Psoriasis, Eczema, drug reactions, and more recently CTCL or Mycosis Fungoidies. The common result was finding many T-cells and CLL cells in a specific layer of my skin. But the puzzle is why they are there.

My most successful treatment was Photo therapy (lightbox treatment with UVB rays 3X per week- similar to a stand up tanning bed, but with medical precision on light frequency and duration).

In winter - dry cold weather, if I break out, I use Triamcinolone Acetonide for 2-3 days then switch to a good moisturizer like CeraVe until the rash is well controlled.

The most recent diagnosis by a research pathologist eliminated CTCL and it's cousins, but attributed it to T-cell Dyscrasia.

ncbi.nlm.nih.gov/pubmed/176...

++++++++++++++++++++++++++++

And like Cllcanada/chris, I've had 15 infusion sessions with Rituxan, and I could always get myself to the clinic, and was able to function OK the next day (sometimes with a headache).

But the clinics would never allow me to leave after an infusion without an escort/driver due to the pre meds - benadryl or lortadine causing drowsy / slow reaction times.

And many infusions required 5+ hours from arrival to departure so with travel time to and from the clinic, the day was completely shot anyway.

Len

Reply

Thank you! And thanks for the tip. My husband's rash has been biopsied and does not contain CLL or T-cells...it seems to be purely an immune system disfunction. Glad to hear the Rituxin helped you and wasn't too debilitating. We are looking into ways to do the infusions locally after the first one or two, which should make life easier.

Reply

I too have been biopsied twice to see if the non-hodgkin's was in my skin. My rashes have continued for almost two years. I'm now trying light therapy to see if it will help control it. Very uncomfortable and frustrating. It's seems that with my compromised immune system I've developed hypersensitivity to most common soaps, shampoos and other products.

Reply

You may also like...